Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 342, NWS Kansas City, MO

August 22, 2011Andrew County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2011, 6:12 AM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 6:12 AM CDT (11:12 UTC)
Expired
Aug 22, 2011, 6:45 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KEAX 221112
SVREAX
MOC003-087-147-221145-
/O.NEW.KEAX.SV.W.0342.110822T1112Z-110822T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 AM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANDREW COUNTY IN NORTHWEST MISSOURI...
  EASTERN HOLT COUNTY IN NORTHWEST MISSOURI...
  SOUTH CENTRAL NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 645 AM CDT

* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  MAITLAND...OR 11 MILES NORTHEAST OF MOUND CITY...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FILLMORE AROUND 635 AM CDT.
  SAVANNAH AROUND 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4028 9500 4014 9484 3996 9477 3990 9495
      3990 9501 3987 9503 4006 9515 4021 9516
TIME...MOT...LOC 1112Z 337DEG 30KT 4020 9505
WIND...HAIL 60MPH 1.00IN

$$

DB
1 follow-up statement
897 
WWUS53 KEAX 221126
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 AM CDT MON AUG 22 2011

MOC003-087-147-221145-
/O.CON.KEAX.SV.W.0342.000000T0000Z-110822T1145Z/
HOLT MO-NODAWAY MO-ANDREW MO-
626 AM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ANDREW...SOUTH CENTRAL NODAWAY AND EASTERN HOLT COUNTIES UNTIL 645 AM
CDT...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND PING PONG BALL SIZE HAIL.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF MAITLAND...OR 12 MILES EAST OF MOUND CITY...MOVING
SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FILLMORE AROUND 635 AM CDT.
  SAVANNAH AROUND 645 AM CDT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 60 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4028 9500 4014 9484 3996 9477 3990 9495
      3990 9501 3987 9503 4006 9515 4021 9516
TIME...MOT...LOC 1126Z 337DEG 30KT 4009 9499
WIND...HAIL 60MPH 1.50IN

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:48 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 3:48 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 AM CDT MON AUG 22 2011

.DISCUSSION...

WIND PROFILERS ACROSS SOUTH CENTRAL NEBRASKA INDICATE THAT A WEAK
/25 KTS/ LOW LEVEL JET IS PUSHING ON THE NORTHEAST FLANK OF THE RIDGE
THAT IS DOMINATING THE WESTERN 3/4 OF THE CONUS. RESULTING WARM AIR
ADVECTION ACROSS THE NEBRASKA-IOWA BORDER HAS RESULTED IN THE
DEVELOPMENT OF A BAND OF THUNDERSTORM ACTIVITY WITHIN THE NORTHWEST
FLOW THAT WILL EFFECT NORTHERN MISSOURI BEFORE SUNRISE. WHILE THERE
IS SOME MODEST 0-6KM SHEAR OF 40 KNOTS NOTED ACROSS NORTHERN MISSOURI
OFF THE SPC ANALYSIS PAGE...IT IS ALSO NOTED THAT THE STORMS EXIST IN
AN AREA OF MARGINAL INSTABILITY. SO...WHILE PULSE SEVERE WEATHER
/LARGE HAIL AND DAMAGING WINDS/ CAN NOT BE RULED OUT...IT ALSO IS
LOOKING UNLIKELY DURING THE EARLY MORNING HOURS ACROSS NORTHERN
MISSOURI.

AFTER SUNRISE...ANY ONGOING STORMS WILL LIKELY BEGIN TO DISSIPATE IN
COVERAGE AND INTENSITY AS THE WEAK LOW LEVEL JET MIXES OUT IN THE
MORNING...MUCKING UP THE WARM AIR ADVECTION THAT IS FEEDING THE
STORMS...THOUGH WITH A SHORTWAVE /CURRENTLY CRESTING THE RIDGE AXIS
IN MONTANA-WYOMING/ CONVECTION COULD KEEP PERCOLATING ALONG OR
REDEVELOP IN THE AFTERNOON HOURS AS SOME MODEST WARM AIR ADVECTION
PERSISTS ACROSS WESTERN MISSOURI. WILL LIKELY HAVE TO MAKE LAST
MINUTE ADJUSTMENTS TO POPS AT ISSUANCE TIME TO FINE TUNE LIKELY POPS
THROUGH THE MID-MORNING HOURS...BUT ADJUSTED CHANCE POPS FOR THE
AFTERNOON HOURS AND EVENING HOURS TO FOCUS ON THE WESTERN HALF OF THE
FORECAST AREA WHERE THE BEST ISENTROPIC RESPONSE SHOULD BE SEEN AS
THE SHORTWAVE PASSES. PULSE SEVERE ACTIVITY WILL BE POSSIBLE WITH ANY
STORMS THAT POP UP TODAY.

FOR TUESDAY...EARLY MORNING NOCTURNAL THUNDERSTORMS VERY WELL MAY
SPRING BACK INTO EXISTENCE AS ANOTHER SHORTWAVE SHIFTS THROUGH THE
NORTHERN PLAINS...RESULTING IN A QUICK RETURN OF ISENTROPIC LIFT IN
THE MOISTURE PLUME THAT THE RIDGE WILL STILL BE FEEDING ACROSS
MISSOURI.

HOWEVER...BY WEDNESDAY...AN AMPLIFYING SHORTWAVE MOVING THROUGH THE
CANADIAN PLAINS WILL PUSH A COLD FRONT SOUTH INTO THE PLAINS. AS THIS
OCCURS THE MOISTURE PLUME THAT HAS BEEN FEEDING THE NOCTURNAL
CONVECTION THAT HAS BEEN VISITING THE CENTRAL PLAINS FOR THE PAST FEW
NIGHTS WILL SHIFT SOUTH AHEAD OF THE FRONT. THIS SHOULD KEEP THE
WEATHER ACROSS OUR REGION DRY AS THE FRONT MOVES THROUGH...THOUGH
THE LATE DAY TIMING OF ITS PASSAGE SHOULD ALLOW TEMPERATURES TO SORE
BACK WELL ABOVE NORMAL DURING THE AFTERNOON HOURS. CURRENTLY HAVE
NUMBERS PENCILED IN FOR WEDNESDAY THAT WOULD INDICATE A HEAT ADVISORY
MIGHT BE NEEDED FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER.

THURSDAY AND INTO THE WEEKEND...COOLER /NEAR NORMAL/ TEMPERATURES
SHOULD PREVAIL BEHIND THE FRONT THAT WILL SETTLE SOUTH THROUGH
KANSAS-MISSOURI WEDNESDAY NIGHT. THIS WILL KEEP THE REGION FREE OF
STORMS THROUGH THE TAIL END OF THE WORK WEEK. ANOTHER MODEST FRONTAL
BOUNDARY WILL SETTLE SOUTH OVER THE WEEKEND...BUT AT THIS TIME THE
MAIN FOCUS FOR ACTIVITY LOOKS TO BE ACROSS THE NORTHERN PLAINS INTO
THE GREAT LAKES AS THE RIDGE WILL HAVE FLATTENED SIGNIFICANTLY...
MAKING FOR A MORE SHALLOW NORTHWEST FLOW WHICH MIGHT NOT BE ABLE TO
STEER ACTIVITY AS FAR SOUTH AS MISSOURI.

CUTTER

&&

.AVIATION...

NOCTURNAL CONVECTION HAS ERUPTED AS EXPECTED ACROSS WEST CENTRAL
NEBRASKA...WITH RECENT SATELLITE IMAGERY SHOWING ELEVATED
INSTABILITY IN THE FORM OF ACCAS ACROSS EASTERN NEB INTO WRN IA.
LOOKING LESS LIKELY THAT THUNDERSTORMS WOULD IMPACT THE TERMINALS
OVERNIGHT...WITH THE CLOSEST ACTIVITY TO REMAIN NORTH AND EAST OF
THE TERMINALS ALONG THAT AXIS.

GIVEN CLEAR SKIES AND CALM WINDS...WILL MAINTAIN FOG AT KSTJ.

VFR CONDITIONS SHOULD PERSIST WITH WINDS GRADUALLY TRENDING TOWARD
THE EAST-SOUTHEAST AND EVENTUALLY SOUTHEAST ON MONDAY WITH SPEEDS
AROUND 8 KNOTS. GIVEN THE PROXIMITY TO THE SURFACE AND ELEVATED
BOUNDARIES...CANNOT RULE OUT AN ISOLATED THUNDERSTORM AT ANY TIME
TOMORROW /ESPECIALLY AFTERNOON/...BUT CONFIDENCE AND COVERAGE IN THE
ABSENCE OF LARGE SCALE FORCING DO NOT WARRANT MENTION AT THIS TIME.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 22, 5:15 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT MON AUG 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
515 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ONGOING EARLY MONDAY ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA ARE EXPECTED TO DISSIPATE BY MID-MORNING.
HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
LATE MORNING AND AFTERNOON HOURS ACROSS WESTERN MISSOURI...WITH THE
ACTIVITY LINGERING THROUGH THE NIGHT. ANY OF TODAYS STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS...ALONG WITH PERIODS
OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM NORTH CENTRAL
INTO NORTHEAST MISSOURI TUESDAY AFTERNOON AND EVENING. DUE TO A WARM
LAYER OF AIR IN THE LOW TO MIDDLE LAYER OF THE ATMOSPHERE...THE
SEVERE WEATHER RISK APPEARS LOW AT THIS TIME. HOWEVER...ANY STORMS
THAT ARE ABLE TO OVERCOME THIS LAYER OF WARM AIR WOULD BECOME
SEVERE QUICKLY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
SCATTERED AND INTERMITTENT NATURE OF THE SEVERE THREAT.

CUTTER

In the hours before

Special weather statement, Aug 22, 6:04 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT MON AUG 22 2011

MOZ001-221145-
ATCHISON MO-
604 AM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 645 AM CDT...

AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMBURG...OR 16 MILES NORTHWEST OF TARKIO...
MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WATSON AROUND 615 AM CDT.
ROCKPORT AND PHELPS CITY AROUND 625 AM CDT.
TARKIO AROUND 630 AM CDT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 106 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4058 9539 4044 9529 4031 9558 4044 9564
      4050 9569 4053 9564 4056 9566 4056 9569
      4058 9571 4058 9552
TIME...MOT...LOC 1104Z 332DEG 25KT 4057 9557

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:06 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Aug 22, 5:43 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway47 min
Aug 22, 6:04 AM CDTSpecial Weather StatementEAXAtchison41 min
Aug 22, 6:45 AM CDTSpecial Weather StatementEAXAndrew45 min
Aug 22, 7:20 AM CDTSpecial Weather StatementEAXClinton25 min
Aug 22, 7:43 AM CDTSpecial Weather StatementEAXClay, Clinton32 min
Aug 22, 8:09 AM CDTSpecial Weather StatementEAXClay, Ray36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.